Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.
Information from Your Family Doctor
FREE PREVIEW. AAFP members and paid subscribers: Log in to get free access. All others: Purchase online access.
FREE PREVIEW. Purchase online access to read the full version of this article.
Am Fam Physician. 2009 Nov 15;80(10):1136.
See related article on nephrotic syndrome.
What is nephrotic syndrome?
Nephrotic (nef-RAH-tik) syndrome (NS) is when your kidneys don't filter out toxic substances and waste from your blood.
What are the symptoms?
Your legs can swell over a few weeks or months, which may also make you gain weight. You may feel tired, and you can have large amounts of protein in your urine. Some people get fluid around the lungs, but they usually don't get short of breath.
What causes it?
NS is usually caused by inflammation in your kidneys that does not have a definite cause. It may also run in families. In some people, NS is caused by another disease, most often diabetes. Some medicines, such as anti-inflammatory drugs, can also cause it.
How do I know if I have it?
Your doctor will measure the amount of protein in your urine and blood to see if the swelling in your legs is from NS or something else. He or she may do blood tests for diabetes, lupus, infections, or other causes. Your doctor may also look at a small piece of your kidney under a microscope (this is called a biopsy).
How is it treated?
You will probably need to be treated in the hospital for at least a few days. You may need to eat less salt. Your doctor may also give you diuretics (also called water pills). Some blood pressure medicines can reduce swelling, and steroid medicines can reduce the inflammation in your kidneys. Some people with NS are more likely to get blood clots, so your doctor may also prescribe blood-thinning medicines.
Can NS come back after being treated?
The swelling usually gets better after taking diuretics or other medicines. But you may have swelling for years and may need to keep taking medicine every day. It is important for you to keep seeing your doctor to make sure that your kidneys are not being damaged.
Where can I get more information?
American Kidney Fund
Telephone: 1–800–638–8299 or 1-301–881–3052
Web site: http://www.kidneyfund.org
National Institute of Diabetes and Digestive and Kidney Diseases
This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.
Copyright © 2009 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions